Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 21, 2019, 7:47 PM CDT for Sedgwick County, Kansas. It was in force for 4 hr. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2019, 7:47 PM CDT (00:47 UTC)
- Expired
- Aug 21, 2019, 11:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 10 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 8:41 PM CDT | FLASH FLOOD | 2 Ne Wichita Eisenhower, KS | IMPASSABLE ROAD AND MULTIPLE CARS STRANDED |
| Aug 21, 8:41 PM CDT | FLASH FLOOD | 2 Ne Wichita Eisenhower, KS | IMPASSABLE ROAD AND MULTIPLE CARS STRANDED. |
| Aug 21, 8:44 PM CDT | FLASH FLOOD | 4 N Wichita Eisenhower, KS | CARS STALLED AT 21 AND RIDGE |
| Aug 21, 8:44 PM CDT | FLASH FLOOD | 4 N Wichita Eisenhower, KS | CARS STALLED AT 21 AND RIDGE. |
| Aug 21, 8:44 PM CDT | HEAVY RAIN 2.11 | 2 Nne Wichita Eisenhowe, KS | 13TH AND WEST N, TOTAL SO FAR |
| Aug 21, 8:44 PM CDT | HEAVY RAIN 2.11 | 2 Nne Wichita Eisenhowe, KS | 13TH AND WEST N, TOTAL SO FAR. |
| Aug 21, 8:52 PM CDT | FLASH FLOOD | 5 Ne Wichita Eisenhower, KS | 13TH AND BOULEVARD ROAD IMPASSABLE CARS STRANDED |
| Aug 21, 8:52 PM CDT | FLASH FLOOD | 5 Ne Wichita Eisenhower, KS | 13TH AND BOULEVARD ROAD IMPASSABLE CARS STRANDED. |
| Aug 21, 8:53 PM CDT | FLASH FLOOD | 3 Ne Wichita Eisenhower, KS | 12 INCHES DEEP OVER THE ROAD CENTRAL AND WEST |
| Aug 21, 8:53 PM CDT | FLASH FLOOD | 3 Ne Wichita Eisenhower, KS | 12 INCHES DEEP OVER THE ROAD CENTRAL AND WEST. |
| Aug 21, 9:13 PM CDT | HEAVY RAIN 2.43 | Wichita Eisenhower Nati, KS | |
| Aug 21, 9:16 PM CDT | FLASH FLOOD | Downtown Wichita, KS | UP TO 6 INCHES OF WATER OVER THE ROADS NEAR OLD TOWN |
| Aug 21, 9:16 PM CDT | FLASH FLOOD | Downtown Wichita, KS | UP TO 6 INCHES OF WATER OVER THE ROADS NEAR OLD TOWN. |
| Aug 21, 9:27 PM CDT | FLASH FLOOD | 2 Nw Downtown Wichita, KS | WATER OVER ROADS, CARS STRANDED |
| Aug 21, 9:27 PM CDT | FLASH FLOOD | 2 Nw Downtown Wichita, KS | WATER OVER ROADS, CARS STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.3
The text
As transmitted.
706 WGUS53 KICT 220047 FFWICT KSC173-220445- /O.NEW.KICT.FF.W.0076.190822T0047Z-190822T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 747 PM CDT Wed Aug 21 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Sedgwick County in south central Kansas... * Until 1145 PM CDT. * At 747 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen in the Andale area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel Aire, Goddard, Rose Hill, Maize, Sedgwick, Colwich, Mount Hope, Downtown Wichita, Kechi, Andale, Eastborough, Bentley, West Wichita and Eisenhower National Airport. This includes the following highways... Interstate 135 between Mile Markers 0 and 22. Interstate 35 between Mile Markers 39 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3771 9770 3791 9770 3791 9715 3748 9715 $$ MCGUIRE
2 follow-up statements
771 WGUS73 KICT 220229 FFSICT Flash Flood Statement National Weather Service Wichita KS 929 PM CDT Wed Aug 21 2019 KSC173-220445- /O.CON.KICT.FF.W.0076.000000T0000Z-190822T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sedgwick KS- 929 PM CDT Wed Aug 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR SEDGWICK COUNTY... At 923 PM CDT, the public reported flash flooding occurring across several areas in the Wichita metro. Up to three to four inches of rain have already fallen. Flash flooding is already occurring. Some locations that will experience flooding include... Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel Aire, Goddard, Rose Hill, Maize, Sedgwick, Colwich, Mount Hope, Downtown Wichita, Kechi, Andale, Eastborough, Bentley, West Wichita and Eisenhower National Airport. An additional one to two inches of rainfall are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3771 9770 3791 9770 3791 9715 3748 9715 $$ BUTLER
476 WGUS73 KICT 220442 FFSICT Flash Flood Statement National Weather Service Wichita KS 1142 PM CDT Wed Aug 21 2019 KSC173-220450- /O.EXP.KICT.FF.W.0076.000000T0000Z-190822T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sedgwick KS- 1142 PM CDT Wed Aug 21 2019 ...THE FLASH FLOOD WARNING FOR SEDGWICK COUNTY WILL EXPIRE AT 1145 PM CDT... Storms producing the highest rainfall rates have pushed east with the threat of flash flooding diminishing. However, some flooded roads will still be a possibility overnight, especially with additional rainfall possible. LAT...LON 3771 9770 3791 9770 3791 9715 3748 9715 $$ LAWSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:37 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 21, 2:37 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 237 PM CDT Wed Aug 21 2019 .SHORT TERM...(This evening through Saturday night) Issued at 236 PM CDT Wed Aug 21 2019 A frontal boundary is stretched across the region for much of the short term. Moisture transport for the overnight period is okay but not great however, forcing and high PW more than makes up for it. Showers and thunderstorms are expected to develop through afternoon and into the overnight period. There is the potential for some isolated severe thunderstorm with this activity as well. The main threat appears to be damaging wind and very heavy rain with flash flooding possible. The orientation of the frontal boundary tonight indicates the risk for flash flooding is there. As such, this warrants the issuance of a Flash Flood Watch for the evening and overnight period. Thursday, the frontal boundary will push a little further south Thursday but is expected to stall around the KS/OK state line Thursday afternoon. The proximity of this frontal system will keep the chances for showers and thunderstorms in the forecast for Thursday and Friday as well. Thursday night and Friday morning look to have the best chance for a repeat of widespread showers and thunderstorm. Again, severe weather can't be ruled out with damaging winds and heavy rain with possible flash flooding. By Saturday, the front will return as a warm front and push through the region once again. The moisture axis will re-establish itself over the western half of the state and will follow the fronts progression to the east. This front and moisture axis will provided the needed ingredients to get showers and thunderstorms going once again. Once again, severe weather can't be ruled out but the main threat looks to be damaging winds and very heavy rain. With all the convective activity and the frontal boundary slipping to the south of the region for the bulk of the short term, temperatures are expected to slip below normal for Thursday through Saturday. Cloud cover and persistent chances for rain in the region will help keep the temperatures down for the next few days. Metzger .LONG TERM...(Sunday through Wednesday) Issued at 236 PM CDT Wed Aug 21 2019 The extended range looks to remain fairly active to start at least. Showers and thunderstorms will develop Monday night and into Tuesday morning. However, this activity is expected to be restricted to the Southeastern portions of the CWA as the front continues to move of to the east. Behind the front, southerly winds and WAA will dominate. This will allow some good clearing to occur and allow temperatures to rise once again. Temperatures are expected to get approach normal levels for this time of year by Tuesday with above normal temperatures again likely for the middle and end of the next week. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 118 PM CDT Wed Aug 21 2019 Anticipating chances for scattered to numerous thunderstorms to gradually increase by this evening across the region, as a strong and deep frontal zone oozes south across Mid-America. Included VCTS in all TAFs to cover this threat, although anticipate later shifts will eventually need to insert TEMPO +TSRA for many sites. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 82 68 83 / 50 50 50 30 Hutchinson 69 80 66 83 / 50 50 40 20 Newton 69 80 67 82 / 60 50 50 30 ElDorado 71 82 68 82 / 50 50 50 30 Winfield-KWLD 72 85 68 83 / 40 40 40 30 Russell 65 77 64 83 / 60 40 30 20 Great Bend 67 77 64 83 / 50 40 30 10 Salina 68 77 66 82 / 60 50 40 20 McPherson 67 78 65 82 / 60 50 40 20 Coffeyville 72 84 70 83 / 50 50 50 40 Chanute 71 82 68 82 / 50 60 60 50 Iola 71 81 68 81 / 60 60 60 50 Parsons-KPPF 72 82 69 82 / 50 50 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 8 PM CDT this evening through Thursday morning for KSZ049-051>053-068>072-083-092>096-098>100. && SHORT TERM...ELM LONG TERM...ELM AVIATION...ADK
Hazardous weather outlook, Aug 21, 3:58 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 358 PM CDT Wed Aug 21 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 358 PM CDT Wed Aug 21 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices are expected to be in the 100 to 104 degree range for southern Kansas this afternoon. Widespread showers and thunderstorms will become likely this evening and overnight. This will mainly affect areas along and east of the I-135 corridor. Isolated severe thunderstorms are also possible in this area. Main threat will be damaging winds and very heavy rain while some dime to nickel sized hail can't be ruled out. Flash flooding will also be possible during the overnight time frame as well. While all counties along and east of the I-135 corridor will be at risk for flash flooding, Greenwood, Woodson, Wilson, Allen and Neosho counties will have the greatest chance for flash flooding during the overnight. A flash flood watch has been issued for tonight. See the latest bulletin for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread showers and thunderstorms will continue to be problem during the early morning hours. Areas along and east of I-135 corridor will likely see some strong storms with very heavy rain. The far eastern counties will have the greatest chance for very heavy rain and flash flooding. Scattered storms will remain possible for Friday and Saturday with a few strong storms with heavy rainfall possible. Heat indices will approach 100 to 105 during the afternoons of Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 21, 6:48 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Wichita KS 648 PM CDT Wed Aug 21 2019 KSZ067-220015- Reno KS- 648 PM CDT Wed Aug 21 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... East central Reno County in south central Kansas... * Until 715 PM CDT. * At 645 PM CDT...National Weather Service meteorologists were tracking a rapidly developing strong thunderstorm 6 miles northwest of Haven...moving southeast at 15 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hutchinson, Haven and Yoder. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3796 9794 3805 9788 3808 9770 3778 9770 TIME...MOT...LOC 2347Z 287DEG 13KT 3798 9783 MCGUIRE
Local storm report, Aug 21, 7:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST 5 E BUHLER 38.14N 97.68W
08/21/2019 E60 MPH HARVEY KS TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND GUSTS EAST OF
BUHLER. SMALL TREE BRANCHES BEING BLOWN
DOWN.
&&
MARTINLocal storm report, Aug 21, 7:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST BUHLER 38.14N 97.77W
08/21/2019 E70 MPH RENO KS EMERGENCY MNGR
ESTIMATED 60 TO 70 MPH WINDS IN BUHLER.
&&
MARTINLocal storm report, Aug 21, 7:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST HALSTEAD 38.00N 97.51W
08/21/2019 E60 MPH HARVEY KS TRAINED SPOTTER
ESTIMATED 50-60 MPH GUSTS AND DIME SIZE
HAIL.
&&
MARTINLocal storm report, Aug 21, 7:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL HALSTEAD 38.00N 97.51W
08/21/2019 E0.70 INCH HARVEY KS TRAINED SPOTTER
ESTIMATED 50-60 MPH WIND GUSTS AS WELL.
&&
MARTINLocal storm report, Aug 21, 7:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND DMG 4 W NORTH NEWTON 38.07N 97.42W
08/21/2019 HARVEY KS PUBLIC
MULTIPLE REPORTS OF TREES DOWN NORTHEAST OF
HALSTEAD. REPORT VIA TWITTER.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:20 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 40 min |
| Aug 21, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harvey, Marion, Sedgwick, Sumner | 64 min |
| Aug 21, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 26 min |
| Aug 21, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 65 min |
| Aug 21, 9:38 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 37 min |
| Aug 21, 10:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 9 min |
| Aug 21, 10:32 PM CDT | Special Weather Statement | ICT | Harvey | 28 min |
| Aug 21, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 55 min |
| Aug 21, 11:36 PM CDT | Special Weather Statement | ICT | Cowley | 24 min |
| Aug 21, 11:40 PM CDT | Areal Flood Warning | ICT | Sedgwick | 9 hr |
| Aug 21, 11:44 PM CDT | Special Weather Statement | ICT | Neosho | 31 min |
| Aug 21, 11:59 PM CDT | Special Weather Statement | ICT | Labette | 31 min |
| Aug 22, 12:10 AM CDT | Special Weather Statement | ICT | Cowley | 50 min |
| Aug 22, 2:14 AM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| Aug 22, 2:26 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 7 hr |
| Aug 22, 11:45 AM CDT | Special Weather Statement | ICT | Barton | 30 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.